Hail, Fleming
- When
- May 2, 4:05 PM EST to 4:06 PM EST
- Where
- Fleming County, 2 mi SW of Craintown
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.360, -83.806
Dime to quarter sized hail in the Hilltop community.
A cold front moved slowly south across Eastern Kentucky during the afternoon and evening hours of May 2nd. Very moist, unstable air helped to produce severe thunderstorms over the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
A cold front moved slowly south across Eastern Kentucky during the afternoon and evening hours of May 2nd. Very moist, unstable air helped to produce severe thunderstorms over the area. The plentiful moisture in the air, combined with the slow movement of the showers and thunderstorms, and produced very heavy rainfall. Numerous reports of large hail were received, along with several trees blown down due to severe thunderstorm winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at May 2, 3:53 PM EST, 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 453 PM EDT WED MAY 2 2007 .SHORT TERM.../TONIGHT THROUGH SATURDAY/...UPDATED BOUNDARY CURRENTLY LIES ACROSS THE NORTHERN CWA. SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS THE CWA. THEY HAVE GENERALLY BEEN SLOW MOVING AND DROPPED LOCALLY HEAVY RAIN. AT MID LEVELS...A BLOCKING PATTERN IS IN PLACE WITH A RIDGE OF HIGH PRESSURE EXTENDING FROM THE SOUTHEASTERN STATES INTO THE NORTHERN MS VALLEY AND TROUGHS OVER THE WESTERN US AND ANOTHER OVER THE NORTHEASTERN US AND ADJACENT MARITIME PROVINCES. MID LEVEL CLOSED LOW WAS NEARLY STATIONARY OVER MO...WITH ANOTHER CLOSED LOW OVER NM. THROUGH THE PERIOD...THE LOW NOW OVER MO WILL FILL AS IT TRIES TO GO OVER THE RIDGE...WITH THE CURRENT NM LOW TRACKING TO THE MS RIVER VALLEY BY 0Z SAT AND THEN INTO THE TN VALLEY/SOUTHERN APPALACHIANS BY THE END OF THE PERIOD. THE FRONT WILL SETTLE INTO THE SOUTHERN HALF OF THE CWA AND REMAIN CLOSE TO THAT LOCATION INTO SATURDAY. THIS EVENING THROUGH THURSDAY..CONVECTION IS LARGELY DIURNALLY DRIVEN SO EXPECT COVERAGE TO DECREASE DURING THE EVENING HOURS. HOWEVER...CELLS WILL REMAIN SLOW MOVING AND COULD DROP LOCALLY HEAVY RAIN. TWO INCHES COULD FALL LOCALLY IN ANY AREAS THAT EXPERIENCE MULTIPLE THUNDERSTORMS. GFS AND WRF ARE IN GENERAL AGREEMENT IN TRACKING A LEAD SW/V INTO THE OH VALLEY LATER TONIGHT AND EARLY ON THURSDAY. THIS SHOULD LEAD TO CONVECTIVE DEVELOPMENT LATER TONIGHT...WITH A SFC WAVE(S) DEVELOPING ALONG THE FRONT AND CONVECTION WORKING EAST ALONG THE BOUNDARY ON THURSDAY. SOME LOCALLY HEAVY RAIN COULD FALL DURING THIS TIME FRAME. CLOUDS AND PRECIP WILL HOLD TEMPS DOWN TO NEAR NORMAL LEVEL THROUGH THE PERIOD. FORECAST SOUNDINGS ARE NEARLY MOIST ADIABATIC WITH PW/S NEARLY 1.3 TO 1.5 INCHES OR ABOUT 175 TO 200 PERCENT OF NORMAL. THURSDAY NIGHT INTO FRIDAY NIGHT...ADDITIONAL WAVES OF LOW PRESSURE WILL MOVE EAST ALONG THE BOUNDARY ON THU NIGHT INTO FRI MORNING WITH PERIODIC CHANCES FOR SHOWERS AND THUNDERSTORMS. AS THE NOW CLOSED LOW OVER NM APPROACHES AS AN OPEN WAVE LATE FRIDAY...MORE ORGANIZED SHOWERS AND THUNDERSTORMS WILL AGAIN BE POSSIBLE. THE REGION WILL BE POSITIONED JUST TO THE WEST OF THE RIDGE AXIS AND STORMS SHOULD MOVE NEARLY PARALLEL TO THE BOUNDARY...BOTH ARE FAVORABLE SO LOCALLY HEAVY RAIN WILL FALL WHERE ANY TRAINING OF CELLS OCCURS...ESPECIALLY SINCE PW/S ARE EXPECTED TO REMAIN HIGH THROUGH THIS PERIOD AS WELL. IT IS STILL NOT CLEAR WHERE OR WHEN THERE IS A SIGNIFICANT THREAT OVER THE NEXT FEW DAYS...AND CONFIDENCE IS NOT HIGH ENOUGH TO WARRANT A WATCH AT THIS TIME. INITIALLY IT IS MORE OF AN ISOLATED FLASH FLOOD THREAT AS IT HAS BEEN 5 TO 6 DAYS SINCE MANY AREAS EXPERIENCED SIGNIFICANT RAINFALL. THE THREAT COULD INCREASE OR BECOME MORE CERTAIN AS WHICH AREAS ARE MOST THREATENED...ONCE RAIN FALLS OVER MORE OF THE AREA AND TIMING OF WAVES BECOMES MORE CERTAIN. HAVE CONTINUED THE SPECIAL WEATHER STATEMENT ATTM AND HIGHLIGHTED IN THE HWO. .LONG TERM.../SATURDAY NIGHT THROUGH WEDNESDAY/...UPDATED OVERALL...MODELS ARE IN FAIR AGREEMENT. STRONG RIDGING BUILDS INTO THE EASTERN CONUS AND WILL EFFECTIVELY END ANY CHANCE OF PRECIP THROUGH MUCH OF THE EXTENDED PERIOD. SYSTEM OVER THE PLAINS BEGINS TO TAKE AIM AT OUR AREA AT THE VERY END OF THE EXTENDED. HOWEVER... TENDENCY WAS TO HOLD OFF AN EXTRA 24 HOURS OR SO WITH HIGHER POPS AS SUGGESTED BY THE SLOWER SOLUTIONS ADVERTISED IN LATEST MODEL RUNS. EXPECTATIONS ARE THAT WEDNESDAY WILL BE DRY WITH UPPER LEVEL RIDGING PROVIDING A GOOD CAP TO CONVECTION. BUT WOUND UP CARRYING A SLIGHT POP INTO WEDNESDAY AS FCST SOUNDINGS SUGGEST ENOUGH SFC INSTABILITY WILL BE IN PLACE THAT AN ISOLD THUNDERSTORM OR TWO COULD NOT BE RULED OUT. WITH SOUTHERLY GRADIENT WINDS PICKING UP LATE IN THE PERIOD...PREFERRED MUCH WARMER TEMPS THAN MEX MOS GUIDANCE WHICH APPEAR TO BE COMING IN WAY TOO COOL. ALSO...THIS HAS BEEN AN OBVIOUS TREND FOR THE SPRING SEASON THUS FAR. && .AVIATION.../18Z TO 18Z/ A COLD FRONT WILL DROP SOUTH INTO THE AREA TODAY AND THEN STALL. SCATTERED SHOWERS AND THUNDERSTORMS ARE DEVELOPING ALONG AND JUST AHEAD OF THE BOUNDARY. FRONT IS EXPECTED TO SINK SLOWLY SOUTHWARD THROUGH THE AFTERNOON BEFORE STALLING OUT. THUS SHOWER ACTIVITY SHOULD AFFECT MORE NORTHERN TERMINALS FIRST. TRIED TO TIME AN AREA OF SHOWERS AND THUNDERSTORMS INTO THE KJKL AREA AROUND 18Z. JKL ASOS OBS CURRENTLY PICKING UP LIGHTNING TO THE WEST. OTHERWISE...CONTINUED TO USE A BLANKET VCTS TO COVER TSRA WHICH COULD OCCUR AT JUST ABOUT ANY TIME FROM LATE AFTERNOON ON. IFR VISIBILITY WILL BE POSSIBLE IN THE STRONGEST STORMS...BUT PREVAILING VFR CONDITIONS WILL BE MORE OF THE RULE. DID TEMPO MVFR VISBIES WITH SHRA ACTIVITY...THEN AGAIN OVERNIGHT WITH SOME FOG DEVELOPING AS A RESULT OF AFTERNOON AND EARLY EVENING SHOWER ACTIVITY. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...JP LONG TERM...RAY AVIATION...RAY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 417 PM EDT WED MAY 2 2007 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-031200- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 417 PM EDT WED MAY 2 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. THERE IS A POTENTIAL FOR THUNDERSTORMS TONIGHT. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE...ESPECIALLY WHERE THUNDERSTORMS MOVE REPEATEDLY OVER THE SAME AREAS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS A POTENTIAL FOR THUNDERSTORMS THURSDAY THROUGH SATURDAY. THERE IS ALSO A POSSIBILITY THAT LOCALLY HEAVY RAINFALL COULD LEAD TO ISOLATED FLASH FLOODING PROBLEMS THURSDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL IN REPORTS OF HEAVY RAIN OR FLOODING. JP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 242 PM EDT WED MAY 2 2007 KYZ079-021915- PULASKI- 242 PM EDT WED MAY 2 2007 ...A STRONG THUNDERSTORM TO AFFECT NORTH CENTRAL PULASKI COUNTY THROUGH 315 PM EDT WEDNESDAY AFTERNOON... AT 242 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR PULASKI... MOVING EAST AT 25 MPH. THIS STORM WILL BE NEAR WOODSTOCK AROUND 250 PM EDT. RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS. MOTORISTS ARE URGED TO DRIVE CAREFULLY. RAY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 310 PM EDT WED MAY 2 2007 KYZ120-021945- PIKE- 310 PM EDT WED MAY 2 2007 ...A STRONG THUNDERSTORM TO AFFECT WEST CENTRAL PIKE COUNTY THROUGH 345 PM EDT WEDNESDAY AFTERNOON... AT 310 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES WEST OF VIRGIE...MOVING EAST AT 20 MPH. RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS. MOTORISTS ARE URGED TO DRIVE CAREFULLY. RAY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 327 PM EDT WED MAY 2 2007 KYZ119-021945- MARTIN- 327 PM EDT WED MAY 2 2007 ...A STRONG THUNDERSTORM AFFECTING NORTHERN MARTIN COUNTY THROUGH 345 PM EDT WEDNESDAY AFTERNOON... AT 327 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER INEZ...MOVING EAST AT 15 MPH. RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS. MOTORISTS ARE URGED TO DRIVE CAREFULLY. RAY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 415 PM EDT WED MAY 2 2007 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-030500- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO... PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE... CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON... HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG... INEZ...PIKEVILLE 415 PM EDT WED MAY 2 2007 ...LOCALLY HEAVY RAINFALL POSSIBLE THIS EVENING THROUGH FRIDAY... A FRONT WILL REMAIN NEARLY STATIONARY ACROSS EASTERN KENTUCKY THROUGH FRIDAY. NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE AREA DURING THIS TIME. LIGHT WINDS ALOFT WILL RESULT IN SLOW MOVEMENT OF SHOWERS AND STORMS...AND MULTIPLE ROUNDS OF SHOWERS AND STORMS COULD TRACK OVER THE SAME LOCATIONS. THIS WOULD RESULT IN LOCALLY HEAVY RAINFALL...AND A POTENTIAL FOR FLOODING. HOWEVER...AT THIS TIME...THERE IS LOW CONFIDENCE IN WHEN OR WHERE THIS MIGHT OCCUR. PERSONS IN EASTERN KENTUCKY SHOULD MONITOR LATER FORECASTS FOR FURTHER UPDATES. IF THE THREAT FOR FLOODING RAINS INCREASES...A FLASH FLOOD WATCH MAY NEED TO BE ISSUED. STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO AND TELEVISION MEDIA FOR FURTHER DETAILS OR UPDATES. FOR MORE INFORMATION...VISIT OUR INTERNET WEB SITE AT WEATHER.GOV/JACKSONKY. JP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 456 PM EDT WED MAY 2 2007 KYZ044-022130- FLEMING- 456 PM EDT WED MAY 2 2007 ...A STRONG THUNDERSTORM TO AFFECT FLEMING COUNTY THROUGH 530 PM EDT WEDNESDAY AFTERNOON... AT 456 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR PECKS RIDGE... MOVING SOUTHEAST AT 20 MPH. THIS STORM WILL BE NEAR POPLAR PLAINS AROUND 510 PM EDT...WALLINGFORD AROUND 515 PM EDT...HILLSBORO AROUND 520 PM EDT...RINGOS MILLS AROUND 525 PM EDT... RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO TWO INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND PEA SIZED HAIL IN THESE AREAS. DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD. PELTON
The Jackson,KY radar (KJKL), 96 km away, was scanning. The volume nearest the first event began at 21:05 UTC.
5 hail, 2 thunderstorm wind. Local standard time, as filed.
Dime to quarter sized hail in the Hilltop community.
Nickel size hail was reported.
Quarter sized hail fell for about six minutes.
Several large limbs down. Limbs blocked one lane of the road.
One tree down on Route 7 in Salyersville near the high school.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2007Every state in 2007This day in weather historyWarnings in Kentucky, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 24671, 24670, 24674, 24672, 24673, 24675, 24676.